To the Editor.—
Acne fulminans has recently been described in three boys, 13 to 16 years old, who were treated with testosterone in high doses because of their excessively tall stature.1 It was concluded that elevated blood levels of testosterone may play an important role in the pathogenesis of acne fulminans.The combined intake of testosterone and anabolic steroids by some sportsmen seems to be able to induce, or worsen, acne vulgaris,2 but, recently, I had a young patient with acne fulminans that developed as a side effect after 4 weeks of self-medication with high doses of testosterone and anabolic steroids.
Report of a Case.—
The patient is a 21-year-old bodybuilder who began to take testosterone and anabolic steroids in order to increase the mass of his muscles. Earlier, he had had a slight acne on his face, which disappeared without treatment. There was no family disposition to
Heydenreich G. Testosterone and Anabolic Steroids and Acne Fulminans. Arch Dermatol. 1989;125(4):571–572. doi:10.1001/archderm.1989.01670160119036
Customize your JAMA Network experience by selecting one or more topics from the list below.